Michigan, 2022Flood in Michigan, April 27, 2022
April 27, 2022 · NWS MQT · 1 event in 1 county or zone
Snowmelt combined with periods of heavy rain resulted in a culvert washing out northeast of Republic on the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt combined with periods of heavy rain resulted in a culvert washing out northeast of Republic on the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 27, 12:38 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 27, 12:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
138 PM EDT Wed Apr 27 2022
.SHORT TERM...(Today)
Issued at 405 AM EDT WED APR 27 2022
Shortwave/closed mid-level low that brought snow and unseasonably
cold/record breaking cold weather to Upper MI yesterday is shifting
across southern Ontario early this morning. Here at the NWS office,
yesterday's 29 degree max temp was the lowest recorded for so late
in the season. The record low for yesterday, 19, was also tied in
the evening. Core of the associated cold air in the wake of the wave
has been moving across the area from late yesterday aftn into the
overnight. With 850mb temps as low as -15 to -16C, rare late Apr
lake effect/lake enhanced snow has been occurring. Convergent low-
level northerly winds resulted in mdt to hvy shsn streaming onshore
into Marquette County during the evening into the early overnight.
For a time, loosely organized dominant banding was streaming onshore
from just e of Big Bay to around the NWS office location. Over the
last couple of hrs, LES has rapidly diminished as deeper moisture
thins out and the core of the cold air departs to the se. Where
there has been clear skies at times over far western Upper MI,
current temps are down into the mid teens F at KIWD. Otherwise,
current readings are mostly in the 20s F.
With 850mb temps rising to -10C or higher by 12z, expect all LES to
end by that time. Low clouds will also clear out this morning, and
that process is already getting underway. However, fcst soundings
suggest quite a bit of high cloudiness, probably mostly thin,
lingering for a good portion of the day across the northern and
eastern fcst area. By late aftn, there should be full sun across the
board. While it will be warmer today with depature of the cold core
and increasing sun, it will still be quite cool for late Apr. Sfc
high pres, currently centered near Sioux Lookout, ON, will drift se,
reaching central Lake Superior this aftn. Gradient northerly wind
across Lake Superior ahead of the high will keep lakeside locations
in the lower 30s F today. Temps will trend up to the low/mid 40s F
from the interior w to s central. Building mixed layer will tap much
drier air aloft to bring dwpts down in that area. Although cool with
highs in the low/mid 40s F, dwpts likely falling to just under 10F
will result in RH falling to around 25pct this aftn. Given the
recent pcpn, fire wx concerns will still be low today.
.LONG TERM...(Tonight through Tuesday)
Issued at 329 AM EDT WED APR 27 2022
Below normal temperatures are expected through the end of the
extended forecast period. Below normal precip is expected until this
weekend when the next chance for widespread precipitation arrives.
Below normal temps and above normal precip are possible next
week.
Surface ridging settles overhead tonight with clear skies, light
winds, and PWAT values around .1 inch or less setting the stage for
near record cold temperatures. At our office in Negaunee Township,
the coldest temperature observed on April 28th was 17F back in 1965
and the latest NBM 10th percentile shows 17F. Meanwhile, the coldest
western interior locations could dip to around 10F. Temperatures
should rebound rapidly Thursday morning under sunny skies with model
blends showing temps around 50F by lunchtime. Lake temperatures
around 34F suggest an afternoon lake breeze is likely, but it should
struggle to move inland against SE winds. There is a concern that
models are too high on dew points, especially over the interior
during the afternoon. Heavily blended mixed dew point values with
10th percentile dew points to come up with lowered dew points. Would
not be surprised to see some single digit dew point readings during
the day on Thursday with interior min RHs in the upper teens to
lower 20 pct range. Fortunately, se-e winds will be light and given
recent pcpn, fire weather concerns should be low.
Models still show a weakening shortwave fighting through ridging and
drier airmass into the western UP Thursday night. Models appear to
be trending toward higher precip chances Thursday night, but most
precip stays across the west half. Warm air advection and isentropic
ascent appear to be the primary forcing mechanisms combined with
shallow saturation suggests drizzle will be the primary p-type. A
stout warm nose should keep all precip liquid, but the coolest
interior locations fall to about 32F indicating a chance for patchy
ZL. The eastern half of Upper Michigan should stay dry under
ridging. Again, used the mixed dew point tool to lower dewpoints
down from model blend guidance for Friday into Saturday and suspect
min RH readings to lower near 25 pct over the eastern interior on
Friday and across much of the interior U.P. on Saturday. With se
winds increasing Fri-Sat fire concerns could become elevated on
these days.
Model trends show the surface low gradually weakening as it tracks
into the Upper Great Lakes by Sunday night. Widespread precip seems
likely late Saturday into Sunday with light to isolated moderate
amounts possible. Cold rain is the favored p-type at this time. Only
lingering isolated -shra possible on Monday and then drier
conditions on Tuesday as the low exits to the east. There appears to
be another shot for widespread precip toward the middle of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 138 PM EDT WED APR 27 2022
A drier air mass will remain overhead in association with high
pressure, so VFR conditions will prevail at all terminals thru this
TAF period. Light and variable winds tonight become southeasterly
around 10 kts at all terminals beginning 14-16z Thursday.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 329 AM EDT WED APR 27 2022
North to northwest winds gusting to around 20 knots diminish below
20 kt today as high pressure builds. Easterly wind gusts around
25 kt are expected across western Lake Superior on Thursday
afternoon, but diminish below 20 knots Thursday evening through
Friday. Easterly winds increase on Saturday, especially in the
western lake where gusts up to 30 knots are expected as a low
pressure moves into the Upper Midwest. E to NE winds of 20 to 25
knots continue into Sunday night before backing more northerly on
Monday as the low lifts out of the region.
Light to moderate freezing spray continues early this morning
morning across the central and eastern waters.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...NLy
MARINE...EK
Hazardous weather outlook, Apr 27, 3:58 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
458 AM EDT Wed Apr 27 2022
MIZ001>007-009>014-084-085-281200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
458 AM EDT Wed Apr 27 2022 /358 AM CDT Wed Apr 27 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-281200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
458 AM EDT Wed Apr 27 2022 /358 AM CDT Wed Apr 27 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-281200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
458 AM EDT Wed Apr 27 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
Flood, Marquette
- When
- April 27, 2:00 PM EST to 2:30 PM EST
- Where
- Marquette County, 2.69 mi NNE of Republic to 2.68 mi NNE of Republic
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 46.434, -87.952
WLUC-TV6 in Marquette reported that County Road 601 was closed until further notice due a culvert failure northeast of Republic on the 27th. The culvert failed due to a combination of snowmelt and heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 27, 20221.75 in hail · 8 events
- Hail and Damaging Winds in Texas, April 27, 20221 in hail · 6 events
- Avalanche and Heavy Snow in Montana, April 27 to 29, 20224 events
- Damaging Winds in Colorado, April 27, 202256 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, April 27, 20221 in hail · 3 events
- Damaging Winds in Colorado, April 27, 202256 kt wind · 2 events
- Waterspout in Gulf of Mexico, April 27, 20221 event
- Wildfire in Texas, April 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019778.